MAUDE Adverse Event Report: PENUMBRA, INC. POD 4; HCG, KRD

PENUMBRA, INC. POD 4; HCG, KRD
Catalog Number RBYPOD4
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery using pod4s.During the procedure, the physician placed the pod4 in the target vessel using a non-penumbra microcatheter.While advancing another pod4 through the microcatheter, the physician gradually felt resistance and subsequently, the pod4 would not advance beyond the middle of the microcatheter; therefore, it was removed.The procedure was completed using another pod4, four penumbra coil 400s (pc400s) and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was kinked approximately 7.5 cm, 8.5 cm, 30.5 cm, 78.0 cm and 122.5 cm from the proximal end.The embolization coil had offset coil winds and was intact with the distal detachment tip (ddt) of the pusher assembly.Due to the returned condition of the pod4, a demonstration introducer sheath was unable to be loaded onto the device and, therefore, the pod4 could not be functionally tested.Conclusions: evaluation of the returned pod4 revealed an embolization coil with offset coil winds and a kinked pusher assembly.The reported complaint mentioned that resistance was experienced.If the device is forcefully advanced against resistance, damage such as kinks and offset coil winds may occur.The offset coil winds likely contributed to the reported gradual resistance and inability to advance the device.The microcatheter used in the procedure was not returned for evaluation and the root cause of the initial resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD 4
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8206756
Report Number3005168196-2018-02539
Device Sequence Number2026715
Product Code HCG
UDI-Device Identifier00814548013756
UDI-Public00814548013756
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2026
Device Catalogue NumberRBYPOD4
Device Lot NumberF82810
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/02/2018
Supplement Date Received by Manufacturer02/13/2019
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005